Nebraska, 2021

Damaging Wind in Nebraska, November 13, 2021

November 13, 2021 · NWS GID · 1 event in 1 county or zone

A shortwave trough and associated cold front brought a narrow line of mostly weak thunderstorms to south central Nebraska during the evening of November 13. It was a quick moving wave, with thunderstorms entering NW portions of the forecast area around 7PM LT, then exiting SE portions of the area around 9:30PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A shortwave trough and associated cold front brought a narrow line of mostly weak thunderstorms to south central Nebraska during the evening of November 13. It was a quick moving wave, with thunderstorms entering NW portions of the forecast area around 7PM LT, then exiting SE portions of the area around 9:30PM. The only severe report with these storms was a 58 MPH wind gust in Buffalo County. There were no known impacts with this high wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 13, 7:38 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 13, 7:38 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
738 PM CST Sat Nov 13 2021

.UPDATE...
Issued at 736 PM CST Sat Nov 13 2021

Updated the forecast mainly for this evening to stick some
isolated thunder with this next batch of precip associated with
the next front coming through. This line should be through the CWA
by or shortly after midnight tonight. Wind could gust to over 30
MPH directly behind the front from the northwest before decreasing
in speed eventually overnight.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 337 PM CST Sat Nov 13 2021

Main issue for the forecast will be precip chances/type for
tonight.

Northwest flow aloft is bringing through two distinct shortwave
troughs this afternoon into early overnight. The first one is
putting down some sprinkles/light showers this afternoon. There
will be a lull with less cloudiness and a slight backing of winds
before the next boundary approaches from the northwest, associated
with the second wave tonight. Soundings indicate that both rounds
should remain in the form of rain. Any amounts would be light.
Wind will subside this evening and pick up again and shift more
northwest behind the second boundary. Gusts would probably be near
25 mph to maybe 30 mph. Should be enough mixing to keep most
locations above freezing. Models are in general agreement with the
two-wave, all rain scenario.

A dry forecast is in store for the rest of the seven days as dry
and stable air moves in for Sunday, although we may get clipped
in our far northeast by another wave Sunday night, we will
probably not have enough moisture to amount to anything. Broad
upper ridging will help keep us dry for the next couple of days
at least.

The progressive pattern presents another wave by Tuesday night,
but deep layer moisture is greatly lacking and have kept the mid-
week dry. We should trend toward warmer temps by Tuesday, ahead of
the cold front associated with the wave, and has been trending
warmer with southwest flow aloft.

The rest of the forecast is dry and seasonably cool with highs
mainly in the mid 40s to near 50 through the rest of the upcoming
work week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 559 PM CST Sat Nov 13 2021

Main issues tonight include LLWS near and behind a cold front
passage, and sharp increase/wind change with the passage of the
front. Wind gusts could be over 30 KTS directly behind the front
this evening for a short time. Confidence is high for LLWS, except
for short period of time when wind gusts kick up.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Heinlein
DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Nov 13, 7:06 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Hastings NE
706 PM CST Sat Nov 13 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
706 PM CST Sat Nov 13 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated thunderstorms are possible for mainly this evening for
most of the outlook area. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near-critical fire weather conditions are possible for Tuesday
through Thursday afternoons, mainly for areas west of Highway
281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Nov 13, 7:50 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
750 PM CST Sat Nov 13 2021

NEZ040-041-046>049-060>064-072>077-083>086-140230-
Franklin NE-Merrick NE-Nuckolls NE-Buffalo NE-Adams NE-Hamilton NE-
Nance NE-Hall NE-Clay NE-Greeley NE-York NE-Kearney NE-Polk NE-
Fillmore NE-Sherman NE-Webster NE-Howard NE-Phelps NE-Harlan NE-
Dawson NE-Gosper NE-
750 PM CST Sat Nov 13 2021

...Strong thunderstorms will impact portions of northern Webster,
Adams, Nance, Hamilton, Buffalo, northeastern Gosper, Polk, eastern
Harlan, Hall, Clay, northwestern Nuckolls, Franklin, Phelps, Kearney,
York, Fillmore, Merrick, Sherman, eastern Dawson and Howard Counties
through 830 PM CST...

At 749 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Clarks to 7 miles south
of Poole to 6 miles north of Smithfield. Movement was southeast at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Clarks and Polk around 755 PM CST.
  Stromsburg around 800 PM CST.
  Shelton and Benedict around 805 PM CST.

Other locations in the path of these storms include Loomis, York,
Holdrege, Atlanta, Heartwell, Kenesaw, Waco, Ragan, Roseland,
Holstein, Ayr and Huntley.

This includes Interstate 80 between mile markers 226 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 9929 4080 9998 4105 9961 4105 9921
      4121 9918 4151 9797 4153 9771 4140 9770
      4139 9760 4133 9760 4139 9737 4054 9737
TIME...MOT...LOC 0149Z 322DEG 46KT 4140 9736 4119 9779 4088 9899 4067
9971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Heinlein

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
November 13, 8:06 PM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988047.